Thomas Licata, DO; Jacob Elliot; Ross Trecartin, MD; Adam Clements, DO
We present a case report highlighting a 47-year-old woman who developed warfarin-induced calciphylaxis. She initially developed bilateral leg wounds secondary to restraint straps from helicopter transportation to a higher level of care for treatment of critical aortic stenosis. She was started on warfarin following surgical implantation of a mechanical aortic valve. After her wounds failed to heal, a punch biopsy of the wounds demonstrated ulceration, altered vasculature, and soft tissue calcification. The pathology confirmed the clinical concern for calciphylaxis, which is most often diagnosed in patients with a history of end-stage renal disease on hemodialysis. However, our patient did not demonstrate evidence of renal disease prior to the onset of calciphylaxis. Her wounds began to heal after treatment with sodium thiosulfate and changing her anticoagulation from warfarin to rivaroxaban.